Adverse drug reactions to nonnucleoside reverse transcriptase inhibitor-based antiretroviral regimen: A 24-week prospective study

Anupam Jena, Ravinder K. Sachdeva, Aman Sharma, Ajay Wanchu

Research output: Contribution to journalArticle

29 Citations (Scopus)

Abstract

Background: Few studies have addressed the issue of adverse drug reactions with non-protease inhibitor (PI)-based antiretroviral therapy (ART) in resource-constrained settings. We studied prospectively the incidence of adverse drug reactions with generic ART among our patients. Methodology: A total of 100 HIV-infected individuals were recruited. Patients received nevirapine (NVP) or efavirenz (EFV) with lamivudine (3TC) and zidovudine (ZDV)/stavudine (d4T). They were followed for 6 months for evidence of adverse drug reactions. Results: The mean CD4 count was 114.09 ± 60.07 cells/mm 3 (range, 12-232 cells/mm 3). Transient gastrointestinal symptoms were most frequent. Fourteen individuals (12 receiving ZDV/d4T, 3TC, NVP and 2 receiving ZDV/d4T, 3TC, EFV) developed skin rash. Among patients receiving NVP, 25.7% developed grade 1 hepatotoxicity. Three patients had numbness in both lower limbs. Among those individuals who received EFV, 32.3% individuals had central nervous system (CNS) symptoms in the form of insomnia, vivid dreams, dizziness, and drowsiness. Conclusion: As the developing world increasingly uses generic ART, the clinician must be constantly vigilant for treatment-related adverse events.

Original languageEnglish (US)
Pages (from-to)318-322
Number of pages5
JournalJournal of the International Association of Physicians in AIDS Care
Volume8
Issue number5
DOIs
StatePublished - Sep 2009
Externally publishedYes

Fingerprint

efavirenz
Reverse Transcriptase Inhibitors
Lamivudine
Drug-Related Side Effects and Adverse Reactions
Nevirapine
Zidovudine
Prospective Studies
Stavudine
Hypesthesia
Sleep Stages
Sleep Initiation and Maintenance Disorders
Dizziness
Therapeutics
CD4 Lymphocyte Count
Exanthema
Lower Extremity
Central Nervous System
HIV
Incidence

Keywords

  • adverse drug reaction
  • AIDS
  • anti-retroviral therapy
  • HIV
  • nonnucleoside reverse transcriptase inhibitor

ASJC Scopus subject areas

  • Infectious Diseases
  • Immunology
  • Dermatology

Cite this

Adverse drug reactions to nonnucleoside reverse transcriptase inhibitor-based antiretroviral regimen : A 24-week prospective study. / Jena, Anupam; Sachdeva, Ravinder K.; Sharma, Aman; Wanchu, Ajay.

In: Journal of the International Association of Physicians in AIDS Care, Vol. 8, No. 5, 09.2009, p. 318-322.

Research output: Contribution to journalArticle

@article{101da0503f2449f9a5dbdf77145b432b,
title = "Adverse drug reactions to nonnucleoside reverse transcriptase inhibitor-based antiretroviral regimen: A 24-week prospective study",
abstract = "Background: Few studies have addressed the issue of adverse drug reactions with non-protease inhibitor (PI)-based antiretroviral therapy (ART) in resource-constrained settings. We studied prospectively the incidence of adverse drug reactions with generic ART among our patients. Methodology: A total of 100 HIV-infected individuals were recruited. Patients received nevirapine (NVP) or efavirenz (EFV) with lamivudine (3TC) and zidovudine (ZDV)/stavudine (d4T). They were followed for 6 months for evidence of adverse drug reactions. Results: The mean CD4 count was 114.09 ± 60.07 cells/mm 3 (range, 12-232 cells/mm 3). Transient gastrointestinal symptoms were most frequent. Fourteen individuals (12 receiving ZDV/d4T, 3TC, NVP and 2 receiving ZDV/d4T, 3TC, EFV) developed skin rash. Among patients receiving NVP, 25.7{\%} developed grade 1 hepatotoxicity. Three patients had numbness in both lower limbs. Among those individuals who received EFV, 32.3{\%} individuals had central nervous system (CNS) symptoms in the form of insomnia, vivid dreams, dizziness, and drowsiness. Conclusion: As the developing world increasingly uses generic ART, the clinician must be constantly vigilant for treatment-related adverse events.",
keywords = "adverse drug reaction, AIDS, anti-retroviral therapy, HIV, nonnucleoside reverse transcriptase inhibitor",
author = "Anupam Jena and Sachdeva, {Ravinder K.} and Aman Sharma and Ajay Wanchu",
year = "2009",
month = "9",
doi = "10.1177/1545109709343967",
language = "English (US)",
volume = "8",
pages = "318--322",
journal = "Journal of the International Association of Physicians in AIDS Care",
issn = "1545-1097",
publisher = "SAGE Publications Inc.",
number = "5",

}

TY - JOUR

T1 - Adverse drug reactions to nonnucleoside reverse transcriptase inhibitor-based antiretroviral regimen

T2 - A 24-week prospective study

AU - Jena, Anupam

AU - Sachdeva, Ravinder K.

AU - Sharma, Aman

AU - Wanchu, Ajay

PY - 2009/9

Y1 - 2009/9

N2 - Background: Few studies have addressed the issue of adverse drug reactions with non-protease inhibitor (PI)-based antiretroviral therapy (ART) in resource-constrained settings. We studied prospectively the incidence of adverse drug reactions with generic ART among our patients. Methodology: A total of 100 HIV-infected individuals were recruited. Patients received nevirapine (NVP) or efavirenz (EFV) with lamivudine (3TC) and zidovudine (ZDV)/stavudine (d4T). They were followed for 6 months for evidence of adverse drug reactions. Results: The mean CD4 count was 114.09 ± 60.07 cells/mm 3 (range, 12-232 cells/mm 3). Transient gastrointestinal symptoms were most frequent. Fourteen individuals (12 receiving ZDV/d4T, 3TC, NVP and 2 receiving ZDV/d4T, 3TC, EFV) developed skin rash. Among patients receiving NVP, 25.7% developed grade 1 hepatotoxicity. Three patients had numbness in both lower limbs. Among those individuals who received EFV, 32.3% individuals had central nervous system (CNS) symptoms in the form of insomnia, vivid dreams, dizziness, and drowsiness. Conclusion: As the developing world increasingly uses generic ART, the clinician must be constantly vigilant for treatment-related adverse events.

AB - Background: Few studies have addressed the issue of adverse drug reactions with non-protease inhibitor (PI)-based antiretroviral therapy (ART) in resource-constrained settings. We studied prospectively the incidence of adverse drug reactions with generic ART among our patients. Methodology: A total of 100 HIV-infected individuals were recruited. Patients received nevirapine (NVP) or efavirenz (EFV) with lamivudine (3TC) and zidovudine (ZDV)/stavudine (d4T). They were followed for 6 months for evidence of adverse drug reactions. Results: The mean CD4 count was 114.09 ± 60.07 cells/mm 3 (range, 12-232 cells/mm 3). Transient gastrointestinal symptoms were most frequent. Fourteen individuals (12 receiving ZDV/d4T, 3TC, NVP and 2 receiving ZDV/d4T, 3TC, EFV) developed skin rash. Among patients receiving NVP, 25.7% developed grade 1 hepatotoxicity. Three patients had numbness in both lower limbs. Among those individuals who received EFV, 32.3% individuals had central nervous system (CNS) symptoms in the form of insomnia, vivid dreams, dizziness, and drowsiness. Conclusion: As the developing world increasingly uses generic ART, the clinician must be constantly vigilant for treatment-related adverse events.

KW - adverse drug reaction

KW - AIDS

KW - anti-retroviral therapy

KW - HIV

KW - nonnucleoside reverse transcriptase inhibitor

UR - http://www.scopus.com/inward/record.url?scp=75349090739&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=75349090739&partnerID=8YFLogxK

U2 - 10.1177/1545109709343967

DO - 10.1177/1545109709343967

M3 - Article

C2 - 19721097

AN - SCOPUS:75349090739

VL - 8

SP - 318

EP - 322

JO - Journal of the International Association of Physicians in AIDS Care

JF - Journal of the International Association of Physicians in AIDS Care

SN - 1545-1097

IS - 5

ER -